Pennsylvania, 2002Ice Storm in Pennsylvania, December 10 to 11, 2002
December 10 to 11, 2002 · NWS CTP · 36 events in 36 counties and zones
36 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 10, 4:25 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 10, 4:25 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 AM EST TUE DEC 10 2002
IR IMAGERY SHOWING PLENTY OF UPSTREAM HI LVL MOISTURE SPEWING
NORTHEASTWARD AHEAD OF DEVELOPING SOUTHERN STREAM SYSTEM OVER E
TEXAS. SUSPECT LIMITED SUNSHINE WILL KEEP TEMPS FROM RECOVERING MUCH
FROM CHILLY AM LOWS. THUS WILL LEAN TOWARDS THE GENERALLY COOLER MAV
NUMBERS TODAY.
LATEST ENSEMBLE DATA TRACKS SFC LO FROM JUST EAST OF CAPE HATTERAS
WED AM...TO JUST EAST OF CAPE COD BY THURS AM. SREF DATA SUGGESTS A
LIGHT PRECIP EVENT FOR CENTRAL PA AS OVERRUNNING PRECIP IS DRAWN NW
OVER DAMMING HI PRES. SREF DATA...COMBINED WITH LATEST OPER
AVN/ETA...SUGGEST THE LIKELIHOOD OF 0.25 OR MORE INCHES OF WATER
SOUTH OF THE PA TURNPIKE. THIS COMBINED WITH MAV AND MM5 SFC TEMPS
BLW FREEZING SUGGEST THE POSSIBILITY OF A SIGNIFICANT AMT OF
FREEZING RAIN ACROSS THE LOWER SUSQ VALLY. UPON COORDINATION WITH
PHI AND LWX...HAVE DECIDED TO ISSUE A WINTER STORM WATCH IN THIS
AREA FOR WED.
FURTHER NORTH AND WEST...PRECIP SHOULD BE SOMEWHAT LIGHTER...AND
SOUNDING DATA SUGGESTS SOME OF PRECIP MAY FALL AS SNOW/SLEET. AVN
WET BULB TEMPS ACTUALLY BLW FREEZING AT 850MB THROUGHOUT ENTIRE
EVENT FROM IPT TO AOO WESTWARD...SUGGESTING THAT ANY -FZRA COULD
CHANGE TO SNOW AS PRECIP INTENSITY INCREASES. LATEST MM5 ALSO
SHOWING 850 TEMPS BLW 0C ON WED ACROSS BULK OF OUR CWA.
LIGHT MIXED PRECIP SHOULD END WED NITE AS LO PRES EXITS EAST
COAST...THEN HIGH PRES SHOULD BRING DRY AND SEASONABLE CONDITIONS
THURS AND FRI. SIGNIFICANT TIMING DIFFERENCES EXIST WITH NEXT
SYSTEM...WHICH IS JUST COMING ASHORE ALONG THE WEST COAST. ECMWF IS
FASTEST...SUGGESTING POSS RAIN/SNOW AS EARLY AS FRI NITE...WHILE
LATEST MREF DATA POINT TOWARD LATER IN THE WEEKEND. IN EITHER
CASE...NOT A LOT OF COLD AIR PRESENT...BUT COULD BE JUST ENOUGH FOR
WET SNOW IN THE MTNS.
.CTP...
PA...WINTER STORM WATCH FOR SIGNIFICANT FREEZING RAIN POTENTIAL OVER
LOWER SUSQ VALLEY WEDNESDAY AND WEDNESDAY EVENING.
FITZGERALD
Hazardous weather outlook, Dec 10, 5:34 AM EST, 2 hours 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 AM EST TUE DEC 10 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
LOW PRESSURE WILL PASS OFF OF THE MID ATLANTIC COAST ON
WEDNESDAY...BRINGING A MIXTURE OF FREEZING RAIN AND SNOW TO
CENTRAL PENNSYLVANIA. A QUARTER INCH OF ICE ACCUMULATION IS POSSIBLE
OVER THE LOWER SUSQUEHANNA VALLEY BEFORE PRECIPITATION ENDS
WEDNESDAY NIGHT. FURTHER NORTH AND WEST...FREEZING RAIN WILL BE
LIGHTER AND MAY MIX WITH SNOW.
FITZGERALD
Ice Storm, Warren
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
On Wednesday December 11th, a low pressure system along the central Gulf Coast developed and moved northward along the Appalachian Mountains. This low then weakened, while a new low developed along the mid Atlantic coast. This system produced a wintry mix across much of Central Pennsylvania, mainly in the form of freezing rain. The precipitation developed during the early to mid morning hours of Wednesday, and tapered off Wednesday evening. Average ice accretion of one quarter to one half of an inch developed by the time the precipitation tapered off Wednesday evening, triggering numerous downed tree limbs and power outages across Central Pennsylvania. Nearly 51, 000 customers were without power at the height of the storm on Wednesday, closing numerous schools and businesses across Central Pennsylvania. In addition, numerous traffic accidents were reported.
Ice Storm, York
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Ice Storm, Northern Clinton
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Ice Storm, Adams
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Ice Storm, Bedford
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Ice Storm, Blair
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Ice Storm, Cambria
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Ice Storm, Cameron
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Ice Storm, Clearfield
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Ice Storm, Columbia
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Ice Storm, Cumberland
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Ice Storm, Dauphin
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Ice Storm, Elk
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Ice Storm, Franklin
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Ice Storm, Fulton
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Ice Storm, Huntingdon
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Ice Storm, Juniata
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Ice Storm, Lancaster
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Ice Storm, Lebanon
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Ice Storm, McKean
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Ice Storm, Mifflin
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Ice Storm, Montour
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Ice Storm, Northern Centre
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Ice Storm, Northern Lycoming
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Ice Storm, Northumberland
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Ice Storm, Perry
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Ice Storm, Potter
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Ice Storm, Schuylkill
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Ice Storm, Snyder
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Ice Storm, Somerset
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Ice Storm, Southern Centre
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Ice Storm, Southern Clinton
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Ice Storm, Southern Lycoming
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Ice Storm, Sullivan
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Ice Storm, Tioga
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Ice Storm, Union
- When
- December 10, 8:00 AM EST to December 11, 10:00 PM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 10 to 12, 2002$200,000 · 4 events
- High Wind in Oregon, December 10 to 11, 200260 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, December 10, 20021 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 10, 20021 event
- High Wind in Oregon, December 10, 200252 kt wind · 1 event
- High Wind in Alaska, December 10, 2002$5,000 · 65 kt wind · 1 event
- Winter Storm in Alaska, December 10 to 11, 20021 event
- Heavy Rain in Hawaii, December 10 to 11, 20021 event
- Winter Storm in Hawaii, December 10 to 11, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321263, 5321264, 5322266, 5322267, 5322268, 5322269, 5322270, 5322271, 5322272, 5322273, 5322274, 5322275, 5322276, 5322277, 5322278, 5322279, 5322280, 5322281, 5322282, 5322283, 5322284, 5322285, 5322286, 5322287, 5322288, 5322289, 5322290, 5322291, 5322292, 5322293, 5322294, 5322295, 5322358, 5322359, 5322360, 5322361.